Skip to content

Hair Loss Health Center

Drug-Induced Hair Loss

Font Size
A
A
A

Medications are designed to treat a variety of health conditions, but sometimes they can have unwanted side effects. Certain drugs can contribute to excess hair growth, changes in hair color or texture, or hair loss.

Drug-induced hair loss, like any other type of hair loss, can have a real effect on your self-esteem. The good news is that in most cases, it's easily reversible once you stop taking the drug.

Recommended Related to Hair Loss

Caring for Your Thinning Hair

Michele Rosenthal of Palm Beach Gardens, Fla., has tried every styling trick in the book to make her hair look thicker. She’s grown bangs to provide the illusion of more hair in the front and uses wide headbands to make it look fuller in the back. She is self-conscious about her hair and over the years it has affected her. On dates, when a man would ask her to let her hair down, she often found herself exclaiming, “Don’t touch the headband!” Rosenthal has dealt with thinning hair since the age...

Read the Caring for Your Thinning Hair article > >

How Do Drugs Cause Hair Loss?

Drugs cause hair loss by interfering with the normal cycle of scalp hair growth. During the anagen phase, which lasts for three to four years, the hair grows. During the telogen phase, which lasts about three months, the hair rests. At the end of the telogen phase, the hair falls out and is replaced by  new hair.

Medications can lead to two types of hair loss: telogen effluvium and anagen effluvium.

Telogen effluvium is the most common form of drug-induced hair loss. It usually appears within two to four months after taking the drug. This condition causes the hair follicles to go into their resting phase (telogen) and fall out too early. People with telogen effluvium usually shed between 100 and 150 hairs a day.

Anagen effluvium is hair loss that occurs during the anagen phase of the hair cycle, when the hairs are actively growing. It prevents the matrix cells, which produce new hairs, from dividing normally. This type of hair loss usually occurs within a few days to weeks after taking the medication. It's most common in people who are taking chemotherapy drugs for cancer and is often severe, causing people to lose most or all of the hair on their head, as well as their eyebrows, eyelashes, and other body hairs.

The severity of drug-induced hair loss depends on the type of drug and dosage, as well as your sensitivity to that drug.

What Types of Drugs Cause Hair Loss?

Many different types of drugs are thought to cause hair loss, including:

  • Acne medications containing vitamin A (retinoids)
  • Antibiotics and antifungal drugs
  • Antidepressants   
  • Birth control pills
  • Anticlotting drugs
  • Cholesterol-lowering drugs  
  • Drugs that suppress the immune system  
  • Drugs that treat breast cancer  
  • Epilepsy drugs (anticonvulsants)
  • High blood pressure medications (anti-hypertensives), such as beta-blockers, ACE inhibitors, and diuretics
  • Hormone replacement therapy  
  • Mood stabilizers  
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)  
  • Parkinson's disease drugs  
  • Steroids
  • Thyroid medications
  • Weight loss drugs
1 | 2 | 3

Today on WebMD

hair in hairbrush
Ways to go about it naturally.
Young woman with thick curly hair
Causes and solutions.
 
man with thinning hair
How to keep the hair you have.
Closeup of Hairbrush with Hair Loss
Understand the basics.
 
Mens Hair Loss When To Start Treatment
Article
A Dermatologist Talks About Hair Loss
Article
 
Rogaine And Propecia For Hair Loss
Article
Woman looking at thinning hair in hand mirror
Video
 
Balding man in mirror
Slideshow
Close up of comb in woman's hair
Quiz
 
Young woman with thick curly hair
Slideshow
hair problems
Slideshow